Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 6, NWS Honolulu, HI

January 18, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 18, 2013, 10:25 PM HST for Kalawao County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2013, 10:25 PM HST (08:25 UTC)
Expired
Jan 19, 2013, 4:22 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WWHW70 PHFO 190825
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1025 PM HST FRI JAN 18 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.STRONG NORTHWEST WINDS HAVE SPREAD TO MAUI.


HIZ028-192130-
/O.EXT.PHFO.HW.W.0002.000000T0000Z-130120T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1025 PM HST FRI JAN 18 2013

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST SATURDAY. 

* WINDS...NORTHWEST 30 TO 50 MPH WITH GUSTS TO OVER 65 MPH.

* TIMING...THROUGH SATURDAY.

* IMPACTS...A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS 
  ARE EXPECTED TO BE AT LEAST 45 MPH...WITH GUSTS OVER 60 MPH. 
  TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE 
  SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

HIZ022-192130-
/O.NEW.PHFO.WI.Y.0006.130119T0825Z-130120T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
1025 PM HST FRI JAN 18 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH SATURDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
3 follow-up statements
065 
WWHW70 PHFO 191314
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
314 AM HST SAT JAN 19 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.STRONG NORTHWEST WINDS WILL CONTINUE OVER THE SUMMITS TODAY.


HIZ028-200215-
/O.CON.PHFO.HW.W.0002.000000T0000Z-130120T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
314 AM HST SAT JAN 19 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...NORTHWEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS 
  ARE EXPECTED TO BE AT LEAST 45 MPH...WITH GUSTS OVER 60 MPH. 
  TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE 
  SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

HIZ022-200215-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-130120T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
314 AM HST SAT JAN 19 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHWEST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH 

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
647 
WWHW70 PHFO 191409
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
409 AM HST SAT JAN 19 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.STRONG NORTHWEST WINDS WILL CONTINUE OVER THE SUMMITS TODAY.

HIZ022-200315-
/O.UPG.PHFO.WI.Y.0006.000000T0000Z-130120T0400Z/
/O.EXA.PHFO.HW.W.0002.000000T0000Z-130120T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
409 AM HST SAT JAN 19 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTH AROUND 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH.
 
* TIMING...TO 6 PM HST TODAY.

* IMPACTS...A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS 
  ARE EXPECTED TO BE AT LEAST 45 MPH...WITH GUSTS OVER 60 MPH. 
  TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE 
  SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

HIZ028-200315-
/O.CON.PHFO.HW.W.0002.000000T0000Z-130120T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
409 AM HST SAT JAN 19 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...NORTH AROUND 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...TO 6 PM HST TODAY.

* IMPACTS...A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS 
  ARE EXPECTED TO BE AT LEAST 45 MPH...WITH GUSTS OVER 60 MPH. 
  TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE 
  SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
LAU
302 
WWHW70 PHFO 191424 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
422 AM HST SAT JAN 19 2013

...HIGH WIND WARNING FOR THE HALEAKALA AND THE BIG ISLAND
SUMMITS...

.STRONG NORTHWEST WINDS WILL CONTINUE OVER THE SUMMITS TODAY.

HIZ022-200345-
/O.UPG.PHFO.WI.Y.0006.000000T0000Z-130120T0400Z/
/O.EXA.PHFO.HW.W.0002.000000T0000Z-130120T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
422 AM HST SAT JAN 19 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTH AROUND 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH.
 
* TIMING...TO 6 PM HST TODAY.

* IMPACTS...A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS 
  ARE EXPECTED TO BE AT LEAST 45 MPH...WITH GUSTS OVER 60 MPH. 
  TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE 
  SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

HIZ028-200345-
/O.CON.PHFO.HW.W.0002.000000T0000Z-130120T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
422 AM HST SAT JAN 19 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...NORTH AROUND 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...TO 6 PM HST TODAY.

* IMPACTS...A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS 
  ARE EXPECTED TO BE AT LEAST 45 MPH...WITH GUSTS OVER 60 MPH. 
  TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE 
  SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 45 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
LAU

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 18, 8:20 PM HST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 18, 8:20 PM HST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
820 PM HST FRI JAN 18 2013

.SYNOPSIS...
THE COOL...DRY AIR MASS OVER THE ISLANDS WILL RETURN TO A MORE
SEASONAL SETTING AS WE EASE INTO A MORE TYPICAL TRADE WIND REGIME
NEXT WEEK AS THE CENTER OF THE HIGH PRESSURE SYSTEM PASSES NORTH OF
THE ISLANDS MONDAY. THE STRENGTH OF THE WINDS WILL BE TRENDING UP
OVER THE WEEKEND...REACHING MODERATE TO LOCALLY STRONG BY SUNDAY.
THE WINDWARD AND MAUKA SHOWERS WILL BE RETURNING AS THE TRADE WIND
RETURNS.

&&

.DISCUSSION...

CURRENTLY...WE HAVE A VERY WEAK...DIFFUSED...FRONTAL BAND MOVING
THROUGH OAHU. IT WILL MOLOKAI VERY SHORTLY...FOLLOWED BY THE REST OF
MAUI COUNTY...ALL OCCURRING BEFORE MIDNIGHT. ANY RESIDUAL MOISTURE
OF THIS FRONT WILL REACH NORTHERN BIG ISLAND AROUND MIDNIGHT...
WHICH DOES NOT APPEAR TO BE MUCH. HENCE...THE GRIDS FOR WINDWARD BIG
ISLAND AND MAUI FOR SATURDAY MORNING IS A BIT TOO DAMP AND MAY NEED
TO BE ADJUSTED LOWER.

BEHIND THE FRONT IS A TAD DRIER AIR MASS WITH VERY STRONG
SUBSIDENCE. THE GFS SHOWS A CAP AT 5 TO 7 THOUSAND FEET ACROSS THE
SMALLER ISLANDS SATURDAY LASTING THROUGH AT LEAST SUNDAY NIGHT.

THE LIGHT TO MODERATE NORTHERLY WIND ARE BEING GENERATE BY A 1020
MB HIGH PRESSURE SYSTEM LOCATED 980 MILES WEST NORTHWEST OF KAUAI.
THIS HIGH WILL BE CONSOLIDATING WITH ANOTHER NEARBY HIGH LOCATED
FURTHER NORTH. THE HIGHS MERGE INTO ONE WHILE PASSING 700 MILES
NORTH OF THE ISLANDS MONDAY WITH A CENTRAL PRESSURE OF 1025 MB. THE
RESULT OF THIS...IS THE STRENGTHENING OF THE SURFACE WINDS...
BUILDING TO MODERATE TO LOCALLY STRONG BY SUNDAY. AS THE HIGH MOVES
EASTWARD...THE NORTHERLY WINDS WILL VEER TO THE EAST...OR TO A MORE
TRADE WIND COMPONENT...AND THIS MEANS INCREASING TRADE SHOWERS.
ALSO...WITH THE WINDS BLOWING...THE OVERNIGHT LOWS WILL GRADUALLY
MODERATE INTO THE 60/S AND LOWER 70/S...ALTHOUGH WE WILL STILL FEEL
CHILLY DUE TO THE WIND.

INITIAL INDICATION WHEN THE TRADE WIND REGIME SETTLES IN NEXT
WEEK...IS STRONG SUBSIDENCE CONTINUING...THUS LIMITING THE FREQUENCY
OF THE TRADE SHOWERS.

IT REMAINS VERY DANGEROUSLY STRONG ATOP THE BIG ISLAND SUMMITS THIS
HOUR WITH SUSTAINED WINDS TO 55 MPH. THIS STRONG NORTHWEST WIND IS
PART OF A JET STREAM MOVING FROM WEST TO EAST...CATCHING THE
EASTERN HALF OF THE STATE. THERE ARE INDICATIONS WARNING LEVEL WINDS
WILL LINGER AROUND THROUGH SATURDAY BEFORE CALMING DOWN. THUS THIS
WIND WARNING...ALTHOUGH GOOD UNTIL 6 AM SATURDAY...WILL LIKELY BE
EXTENDED.

&&

.AVIATION...
THE DISSIPATING COLD FRONT WILL CONTINUE SEWD ACRS THE CENTRAL
ISLANDS THE NEXT FEW HOURS AND ON TO NRN BIG ISLAND EARLY SAT
MORNING. NOT A WHOLE LOT OF CLOUD COVER ASSOCIATED WITH THIS FRONT.
WEATHER RADAR SHOWS ISOLATED BUT BRIEF MODERATE SHOWERS WITH THIS
FRONT AS IT CROSSES MOLOKAI. SO ALTHOUGH THE PREVAILING FLYING COND
IS VFR...THERE WILL BE BRIEF MVFR COND WITH THE SHOWERS.

LGT TO MOD NRLY WINDS WILL SPREAD ACRS THE AREA BEHIND THE FRONT.
THE WINDS ARE NOT STRONG ENOUGH HOWEVER TO WARRANT AN AIRMET AT THE
LWR ELEVATIONS. HOWEVER...WE WILL BE WATCHING CLOSELY FOR MID LVL
TURB OVR MAUI AND THE BIG ISLAND.

&&

.MARINE...
WARNING LEVEL SURF CONTINUES...THUS THE HIGH SURF WARNING REMAINS IN
EFFECT FOR THE NORTH AND WEST FACING SHORES OF MOST ISLANDS. THIS
ELEVATED SURF WILL REMAIN THROUGH THE WEEKEND.

THE ABOVE NORMAL SWELL HEIGHTS HAVE WARRANTED A SMALL CRAFT ADVISORY
FOR MOST WATERS. THE SCA WILL TRANSITION FROM COMBINED SEAS TO
WIND BASED...FAVORING THE TYPICALLY WINDY AREAS BY SUNDAY.
SCA IS IN EFFECT FOR MAALAEA BAY MAUI SATURDAY...AS A RESULT OF THE
WINDS FUNNELING DOWN THE CENTRAL VALLEY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST SUNDAY FOR THE NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 AM HST SUNDAY FOR WEST FACING SHORES OF
LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR ALL HAWAIIAN WATERS.

HIGH WIND WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

&&

DISCUSSION AND MARINE...LAU
AVIATION...LUTU-MOORE

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.